Mixing Opioids with Benzodiazepines: Risks and Side Effects
Did you know on average, 115 Americans die every day from an opioid overdose? With correct education and drug usage, these deaths can be 100% preventable. Concurrent use of opioids and benzodiazepines can have serious, potentially lethal side effects like respiratory depression. Common examples of opioids and benzodiazepines include:
|– Vicodin®||– Xanax®|
|– Lortab®||– Klonopin®|
|– Percocet®||– Valium®|
Why is combining an opioid and a benzodiazepine so dangerous?
Combining an opioid and benzodiazepine can cause respiratory depression. Respiratory depression is when a person’s breathing is at an abnormally slow rate, resulting in an increased amount of carbon dioxide in the blood. The risk of these dangerous adverse effects can occur with any dose, large or small, even if you’ve been taking the medications for a long time.
Patients taking opioids with benzodiazepines, other CNS depressant medicines, or alcohol, and caregivers of these patients, should seek medical attention immediately if they or someone they are caring for experiences symptoms of unusual dizziness or lightheadedness, extreme sleepiness, slowed or difficult breathing, or unresponsiveness. Unresponsiveness means that the person doesn’t answer or react normally or you can’t wake them up. Talk with your health care professional if you have questions or concerns about taking opioids or benzodiazepines.
How can a person be safe when using opioids and benzodiazepines together?
The U.S. Surgeon General and the Centers for Disease Control and Prevention advises health care providers to consider offering Naloxone to individuals when factors that increase risk for overdose or concurrent benzodiazepine use are present.4 Naloxone is a prescription medication used in an emergency that can help people start breathing again by reversing an opioid overdose. Naloxone is increasingly being used by police officers, emergency medical technicians, and non-emergency first responders to reverse opioid overdoses.
The Do’s and Dont’s:
- DO talk to your doctor about the risks and benefits of your medications.
- DON’T stop taking your medications without talking to your doctor first. Stopping meds too fast can be dangerous.
- DO ask your doctor if there are safer medication options for you.
For More Information:
There are many great resources for finding out more information about safe administration of opioids and benzodiazepines. Click on the links below to see references to these articles and more:
- The U.S. Food and Drug Administration
- The Surgeon General’s Advisory by the Department of Health and Human Services
- The Center for Disease Control and Prevention
Owens Pharmacy has 12 locations throughout the North State with 12+ friendly and knowledgeable pharmacist’s to offer help and clinical knowledge on drug interactions and usage.
To talk with a pharmacist about your medications or seek advice on how to use opioids and benzodiazepines in a correct manner by calling 1-800-MYOWENS.